Alert archive / Utah / Flash Flood Warnings in 2014

Flash Flood Warning 10, NWS Salt Lake City, UT

July 15, 2014Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 15, 2014, 5:40 PM MDT for Garfield County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2014, 5:40 PM MDT (23:40 UTC)
Expired
Jul 15, 2014, 9:30 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 135 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WGUS55 KSLC 152340
FFWSLC
UTC017-160330-
/O.NEW.KSLC.FF.W.0010.140715T2340Z-140716T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
540 PM MDT TUE JUL 15 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH...

* UNTIL 930 PM MDT
    
* AT 534 PM MDT...INTENSE RAINFALL IN THE HEADWATERS OF THE 
  ESCALANTE RIVER IS ANTICIPATED TO BRING THE WATERWAY TO DANGEROUS 
  LEVELS. 

* THIS FLOOD WILL SURGE DOWN THE ESCALANTE RIVER AND ATTENUATE 
  SOMEWHERE NEAR THE GARFIELD/KANE COUNTY BORDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN ANY OF THE ESCALANTE HEADWATERS...ESPECIALLY PINE 
CREEK...ENSURE FOR YOUR SAFETY BY MOVING OUT OF THE LOWER ASPECTS OF 
THE STREAM CHANNEL.

&&

LAT...LON 3779 11132 3756 11106 3755 11110 3772 11135
      3776 11162 3782 11161

$$

MCINERNEY
2 follow-up statements
549 
WGUS75 KSLC 160035
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
635 PM MDT TUE JUL 15 2014

UTC017-160330-
/O.CON.KSLC.FF.W.0010.000000T0000Z-140716T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
635 PM MDT TUE JUL 15 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR
SOUTH CENTRAL GARFIELD COUNTY...

AT 632 PM MDT...AT 4PM THIS EVENING PINE CREEK ROSE TO 1000 CUBIC 
FEET PER SECOND (CFS) DUE TO INTENSE RAINFALL IN THE DRAINAGE. AS A 
RESULT...THIS SURGE OF WATER IS FORECAST TO MOVE INTO THE ESCALANTE 
RIVER AND FLOW SOUTH.  

IT IS ANTICIPATED THE FLOOD WILL ATTENUATE BY THE GARFIELD/KANE 
COUNTY BORDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE NEAR THE ESCALANTE RIVER IN THE EVENING HOURS...PLEASE BE 
AWARE OF THE HIGHER FLOWS MOVING THROUGH THE SYSTEM.

&&

LAT...LON 3779 11132 3756 11106 3755 11110 3772 11135
      3776 11162 3782 11161

$$

MCINERNEY
363 
WGUS75 KSLC 160119
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
ISSUED BY NATIONAL WEATHER SERVICE POCATELLO
719 PM MDT TUE JUL 15 2014

UTC017-160128-
/O.CAN.KSLC.FF.W.0010.000000T0000Z-140716T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
719 PM MDT TUE JUL 15 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL GARFIELD
COUNTY...

LAT...LON 3779 11132 3756 11106 3755 11110 3772 11135
      3776 11162 3782 11161

$$

RS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:01 PM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 15, 3:01 PM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
301 PM MDT TUE JUL 15 2014

.SYNOPSIS...A DISTURBANCE MOVING THROUGH THE NORTHERN ROCKIES
WILL INTERACT WITH MONSOON MOISTURE OVER CENTRAL AND SOUTHERN UTAH
TODAY. A GENERALLY DRIER NORTHWEST FLOW WILL BECOME ESTABLISHED
OVER MOST OF THE AREA WEDNESDAY AND THURSDAY.

&&

.DISCUSSION...AFTERNOON SURFACE ANALYSIS INDICATES A FAIRLY WEAK
BOUNDARY IS CURRENTLY LOCATED FROM ROUGHLY SOUTH OF WENDOVER TO
UTAH COUNTY. THIS BOUNDARY MAY MOVE A BIT FURTHER SOUTH OVER THE
REMAINDER OF THE AFTERNOON. CONVECTION HAS DEVELOP SOUTH OF THIS
BOUNDARY ACROSS PORTIONS OF SOUTHERN UTAH.

DUAL POL RADAR DATA FROM KICX INDICATE MANY OF THESE STORMS ARE
PRODUCING VERY HEAVY RAINFALL AND UP TO MARBLE SIZED HAIL.
CELL/OUTFLOW MERGERS HAVE PRODUCED VERY HEAVY RAINFALL...ALTHOUGH
MOST OF THIS HEAVY RAINFALL HAS OCCURRED OVER AREAS AT A LOW
THREAT OF FLASH FLOODING. THE MAIN EXCEPTION IS CONVECTION OVER
THE SULPHUR CREEK AREA IN/NEAR CAPITOL REEF NATIONAL PARK...WHICH
IS ESPECIALLY VULNERABLE TO FLASH FLOODING. A WARNING HAS BEEN
ISSUED FOR THIS AREA.

AS FOR THE REMAINDER OF THE AFTERNOON AND EVENING...IN THE WAKE
OF THIS BOUNDARY ACROSS THE NORTH...EXPECT ENOUGH STABILITY TO
KEEP THE THREAT OF THUNDERSTORMS MINIMAL. SOUTH OF THIS
BOUNDARY...DEEP MOISTURE WILL ALLOW FOR CONTINUED DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS. THE HEAVIEST RAINFALL WILL BE IN AREAS
THAT MAINTAIN CONVECTIVE DEVELOPMENT...PARTICULARLY THROUGH THE
PROPAGATION/MERGER OF OUTFLOW BOUNDARIES AND CELL MERGERS.

GIVEN THE THREAT FOR HEAVY RAINFALL...A FLASH FLOOD WATCH REMAINS
IN EFFECT FOR CENTRAL AND SOUTHERN UTAH. THE MOST CONCERNING
LOCATIONS FOR FLASH FLOODING INCLUDE DRY WASHES...SLOT CANYONS AND
SMALL STREAMS IN STEEP TERRAIN AS WELL AS POSSIBLE DEBRIS FLOWS
NEAR RECENT BURN SCARS.

SHOWERS AND THUNDERSTORMS WILL SLOWLY DECREASE IN
COVERAGE/INTENSITY THIS EVENING INTO THE OVERNIGHT HOURS. ANOTHER
ROUND OF CONVECTION IS POSSIBLE AS THE BOUNDARY MOVES FURTHER
NORTH TOMORROW AFTERNOON. FLASH FLOODING WILL AGAIN BE POSSIBLE
ACROSS THE SOUTHERN THIRD OR SO OF UTAH. WILL LET FUTURE SHIFTS
ADDRESS THE POSSIBILITY OF A FLASH FLOOD WATCH FOR THESE LOCATIONS
FOR WEDNESDAY.

&&

.FIRE WEATHER...A MOIST AIR MASS OVER CENTRAL AND SOUTHERN UTAH WILL
GRADUALLY GET NUDGED SOUTHWARD WEDNESDAY AND THURSDAY.
HOWEVER...SCATTERED WETTING RAINS ARE EXPECTED THIS AFTERNOON AND
EVENING. THE DRY AIR MASS HAS MOVED INTO NORTHERN UTAH AND WILL
SPREAD INTO CENTRAL AND SOUTHERN UTAH WEDNESDAY AND THURSDAY. THE
NORTHWEST FLOW IS EXPECTED TO BE STRONG ENOUGH OVER EAST CENTRAL
UTAH WEDNESDAY AFTERNOON FOR A RED FLAG WARNING TO BE ISSUED FOR THE
ZONE 489 BELOW 7500 FEET. THE DOWN SLOPE COMPONENT IS EXPECTED TO
DRY THE AIR CONSIDERABLY TO ALLOW RELATIVE HUMIDITY VALUES TO DIP
BELOW 15 PERCENT. THE FLOW ALOFT REMAINS NORTHWEST THROUGH THURSDAY
BUT THEN SHIFT TO WEST SOUTHWEST FRIDAY INTO SATURDAY ALLOWING SOME
MOISTURE TO INCREASE. THIS MOISTURE INCREASE WILL BE SHORT LIVED AS
A DRIER AIR MASS MOVES IN FROM THE SOUTHWEST FOR SUNDAY INTO
MONDAY.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
TAF PERIOD. NORTHWEST WINDS ARE EXPECTED TO SHIFT TO SOUTHEAST
BETWEEN 03-05Z. OCCASIONAL GUSTS TO THE MID TEENS POSSIBLE UNTIL
02Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM 1 PM TO 10 PM MDT WEDNESDAY FOR UTZ489.

     FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR UTZ010-012-
     013-019>021-517-518.

WY...NONE.
&&

KRUSE/STRUTHWOLF/YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 15, 5:27 AM MDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
527 AM MDT TUE JUL 15 2014

UTZ001>016-019>021-517-518-WYZ021-161230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
527 AM MDT TUE JUL 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE MORE WIDESPREAD TODAY...ESPECIALLY
OVER CENTRAL AND SOUTHERN UTAH. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAIN. AREA SUCH AS SLOT CANYONS...DRY
WASHES...AND BURN SCARS ACROSS SOUTHERN AND CENTRAL UTAH WILL SEE
AN INCREASED THREAT OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRIER AIR WILL QUICKLY MOVE INTO THE AREA BEGINNING
WEDNESDAY...WITH A CORRESPONDING DECREASE IN THE FLASH FLOOD
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Jul 15, 3:52 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
352 PM MDT TUE JUL 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND GST     19 S BRIDGELAND         39.89N 110.27W
07/15/2014  M76 MPH          DUCHESNE           UT   MESONET

            FIVE MILE RAWS SENSOR FIVU1

0245 PM     FLASH FLOOD      9 SE PANGUITCH          37.74N 112.32W
07/15/2014                   GARFIELD           UT   DEPT OF HIGHWAYS

            UDOT REPORTS FLASH FLOOD ON SR-12 AT MP 5.8. WESTBOUND
            LANE IS BLOCKED BY DEBRIS ABOUT 4 FEET DEEP AND 20 FEET
            LONG.

&&

CRK
Local storm report, Jul 15, 5:11 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
511 PM MDT TUE JUL 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLASH FLOOD      2 N SPRINGDALE          37.21N 113.00W
07/15/2014                   WASHINGTON         UT   911 CALL CENTER

            FLASH FLOODING IN ZION NATIONAL PARK. MULTIPLE WATERFALLS
            AND FLASHING IN BIRCH CREEK AND MULTIPLE SOUTHERN
            DRAINAGES.

&&

BMCINERN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:11 PM MDTSpecial Weather StatementSLCTooele64 min
Jul 14, 6:29 PM MDTSpecial Weather StatementSLCDavis, Salt Lake61 min
Jul 14, 7:20 PM MDTSpecial Weather StatementSLCEmery25 min
Jul 14, 7:30 PM MDTSpecial Weather StatementSLCUtah30 min
Jul 15, 3:41 AM MDTFlash Flood WatchSLC18 hr
Jul 15, 2:05 PM MDTFlash Flood WarningSLCWayne3 hr
Jul 15, 2:17 PM MDTRed Flag WarningSLCCarbon, Emery32 hr
Jul 15, 3:51 PM MDTFlash Flood WarningSLCCarbon, Duchesne3 hr
Jul 15, 4:17 PM MDTFlash Flood WarningSLCWashington3 hr
Jul 15, 4:46 PM MDTFlash Flood WarningSLCKane3 hr

Nearby

Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.